Cubicin Side Effects May Increase Pneumonia Risk: FDA

Federal drug safety regulators are warning doctors and patients that the intravenous antibiotic Cubicin may increase the risk of pneumonia. 

On Thursday, the FDA issued a drug safety warning for Cubicin, indicating that a post-marketing review of the side effects of Cubicin indicate that it has been connected to at least seven cases of eosinophilic pneumonia since 2004.

Eosinophilic pneumonia is a rare condition where the lungs fill up with white blood cells. It causes fever, coughing, shortness of breath and difficulty breathing. The FDA recommends that any patient who has been or is being treated with Cubicin and develops these symptoms contact their health care provider immediately.

Did You Know?

AT&T Data Breach Impacts Millions of Customers

More than 73 million customers of AT&T may have had their names, addresses, phone numbers, Social Security numbers and other information released on the dark web due to a massive AT&T data breach. Lawsuits are being pursued to obtain financial compensation.

Learn More

Cubicin (daptomycin) is an intravenous antibacterial drug that was first approved in 2003 for the treatment of serious skin infections. It was approved in 2006 for the treatment of bloodstream infections. It is manufactured and marketed in the United States by Cubist Pharmaceuticals.

In 2007, a label warning was added to the drug alerting patients and doctors that it could cause pulmonary eosinophilia, which is an inflammation of the lungs due to the increase in eosinophils, which is a type of white blood cell. However, the FDA says that since then the agency has reviewed published case reports and determined that the white blood cells can fill the lungs to the point of causing a type of pneumonia.

All seven reported cases dealt with patients between the ages of 60 to 87 years old. They all developed eosinophilic pneumonia two weeks to a month after being given Cubicin treatment. Their conditions were improved by taking them off of Cubicin and in five of the cases placing them on systemic corticosteroids. In two of the cases, eosinophilic pneumonia returned when they were placed back on Cubicin.

Image Credit: |

6 Comments

  • AlisonSeptember 24, 2018 at 5:18 am

    Dapto is too rough on my gut. A stream of toxic diahrrea and heartburn has me cosidering discontinuing with or without ID Specialist approval. This dtuff is lethal I hate it.

  • WendyNovember 28, 2016 at 8:57 pm

    My father was on Cubicin in IV for 4 weeks of the 6 weeks he was supposed to take medication and was hospitalized. After 3 weeks in ICU and was put on ventilation after 2 weeks and then he died on week 3 in ICU and was only 65 years of age. Please do not take this medication, and if you do please stop if you get a cough!

  • RifJuly 26, 2012 at 7:36 am

    Peter,Thanks for the feedback. I agree the Internet has bceome a very small community. You may think you're alone in your own corner of the world, but it ain't so!Kathleen

  • SusanDecember 9, 2010 at 4:28 am

    After being treated with intravenous Cubicin/Daptomycin (for a MRSA infection) for 14 days my husband developed Eosiniphilic pneumonia. Diagnosed July 29, 2010. He was hospitalized several times in July, August, September. Have been on oxygen full-time for 3 months. Now, after 4.5 months still on oxygen when moving around, and still on Prednisone. Lungs appear to have permanent damage. From [Show More]After being treated with intravenous Cubicin/Daptomycin (for a MRSA infection) for 14 days my husband developed Eosiniphilic pneumonia. Diagnosed July 29, 2010. He was hospitalized several times in July, August, September. Have been on oxygen full-time for 3 months. Now, after 4.5 months still on oxygen when moving around, and still on Prednisone. Lungs appear to have permanent damage. From what we've read, Cubist who produces the drug has known for awhile the danger for elderly people such as myself. What can those of us who have our lives ruined do?

  • PeterOctober 23, 2010 at 10:17 pm

    After being treated for 5 days with 800mg intravenous Cubicin I developed Eosinophilic pneumonia I was hospitalized for 16 days and I'm now on oxygen 24 hrs a day ,and on Prednisone for the rest of my life. Talk to your doctor before using Cubicin.

  • pamJuly 31, 2010 at 4:53 am

    Im experiencing extemely painful achillies tendons after being on cubicin for 4 months in 2009.

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

Court Allows Suboxone Tooth Decay Lawsuits To Be Filed in Bundled Complaint by June 14, 2024
Court Allows Suboxone Tooth Decay Lawsuits To Be Filed in Bundled Complaint by June 14, 2024 (Posted 2 days ago)

A federal judge is allowing plaintiffs to file large numbers of Suboxone tooth decay lawsuits in one bundled complaint, to meet a potential two-year statute of limitations deadline, with the ability to flesh those claims out in more detail at a later date.